Kounis, Acute coronary syndrome, Coronary spasm, Anaphylaxis, MRI, Gadolinium
Cardiovascular Diseases | Medicine and Health Sciences
Kounis syndrome [KS] is a hypersensitivity coronary disorder induced by various allergens. It is a rare condition which has been reported in every age group (2-90 years), every race and geographic location, its incidence has been reported to range from 7.9 to 19.4 per 100,000. The presentation of the detrimental effects of KS on coronary arteries ranges from vasospastic angina to allergic myocardial infarction.
Drugs are the major iatrogenic cause of KS, but virtually everything in the environment around us can cause KS. In recent years contrast mediums used in the radiologic investigation have come forth as a leading cause of anaphylaxis. Gadolinium is a rare earth metal that is used in contrast mediums for magnetic resonance imaging is generally considered to be safe.
This is a case of 52-year-old female who developed KS after receiving Gadobenate dimeglumine – a Gadolinium based contrast medium (GBCM)- for MRI brain as a work up for metastatic renal cell carcinoma. Her EKG was remarkable for ST elevations in the inferior leads. Cardiac catheterization was preformed which did not reveal any significant obstructive coronary artery disease. Patient was treated with anti-histamines, corticosteroids and norepinephrine after which she recovered and discharged home stable. GBCM induced KS is very rare and to our knowledge this is the third case of Kounis Syndrome reported in association with Gadobenate Dimeglumine.
Amro, Ahmed; Mansoor, Kanaan; Amro, Mohammad; Sobeih, Amal; and El-Hamdani, Mehiar
"Kounis Syndrome: A simple MRI with contrast turned into a life threatening condition,"
Marshall Journal of Medicine:
2, Article 5.
Available at: https://mds.marshall.edu/mjm/vol5/iss2/5